I'm a 71-year-old male just diagnosed with cancer and a heart transplant survivor. Four days ago, I had my first chemo treatment. Anticipating the usual side effects, I experienced none of those symptoms. Instead of tired and achy I almost feel invigorated. Am I just waiting for the other shoe to drop? Will the above symptoms manifest themselves in upcoming chemo treatments? What can I expect going forward?
Everyone reacts differently to chemotherapy treatments; it is not unusual to feel the way you did after your first treatment. As to what other side effects you may experience going forward, it is hard to say, as I mentioned everyone reacts differently. Based on the experience you had when you had a heart transplant, you may be using the same coping skills that you learned then to cope with your chemotherapy treatment now. Fear and anxiety are natural responses to scary and threatening situations, and everyone responds differently. Our bodies have what is called a flight or fight response, and when we perceive a threat to our personal wellbeing, our life, this mechanism is triggered, in which we choose to engage the threat or flee from it. To engage the threat means to understand the root cause for the perceived threat, and take steps to minimize its effects. Based on all that you have stated, i.e. feeling invigorated, sounds as though you are in fight mode. It does not sound like you are sitting around, as you said “waiting for the other shoe to drop.” If you begin to feel anxious about any side effects to your treatment, you can think of the coping skills you are already using that are working for you. In addition, you can also use breathing exercises and meditation to help alleviate your anxiety. Going forward, you may experience side effects such as nausea, vomiting, hair loss, chemobrain, fatigue, and some of these side effects can be well managed by your health care team with medication.
Here are some articles that you may be interested in: